Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Is quatepine very sedative?

(24 Posts)
snowbanana Mon 07-Jan-13 16:22:23

I was recommended to take quetapine but because I am breastfeeding I am not so sure. First I am worried what quatapine can do to a developing brains. And another problem. Sometimes I wake up in the middle of the night and baby is in our bed. I do feed baby in our bed and usually put baby back to her cot or let her sleep next to me. I usually can remember doing that. But sometimes I woke up and baby is next to me. I don't have any memory feeding her before or letting her sleep next to me. So the fear is that when I take quetapine I am so sedated I will sleep on the baby, if I happen to take her next to me without noticing it. I would try not to do it anymore.

msrisotto Mon 07-Jan-13 16:28:39

I would speak to your doctor or psychiatrist about it. If you are worried then ask about reducing the dose, or think about ways to prevent the problem you have identified. It sounds like you have a partner because you say "our bed", could they wake with you just to be a second opinion? When you're tired it's easy to make mistakes, I wouldn't immediately blame it on the medication. Have you been on it for long? Did you notice sedative effects from the beginning or just now?

snowbanana Mon 07-Jan-13 16:39:47

I am not taking it yet. I was suggested to start it. I could not make the decision at the appointment. When I was wondering how an earth my baby can end up next to me without having any recollection I saw an image in my mind her fying in her white sleeping bag looking like an angel. I am wondering if this was a sign not to take it?

msrisotto Mon 07-Jan-13 16:45:39

No, I wouldn't think it was a sign but it does sound like a worry for you which is understandable. All you can do is think about the potential positives as well as perhaps thinking of ways to reduce the likelihood of negative things like that happening.

Drowsiness is only a possible side effect, it doesn't happen to everyone. You would start off on a low dose so if you did feel drowsy, you could come off it again.

Crawling Mon 07-Jan-13 17:10:05

I take a high dose of olanzapine (which is the same group of meds) while bf and co sleeping I also take a additional strong sleeping pill all on psychiatrists orders with no ill effect to either myself or my baby. I still wake for night feeds too hth.

WithanAnotE Mon 07-Jan-13 22:36:21

Quetiapine is prescribed 'off label' as a sleeping aid in preference to typical sleeping tablets (eg hypnotics such as Zopiclone or benzodiazepines such as Temazepam etc) by psychiatrists but only at the low dosage, typically 50-100mg.
Why? Because it is apparently not addictive or tolerance dependent. So, yes it is one of the atypical antipsychotics known to induce drowsiness. Do talk to your doctor if you are concerned.

snowbanana Tue 08-Jan-13 09:59:33

ugh. Sounds too sedative for my taste. Last night baby was sleeping next to me and I had no idea how she ended up there. I really do not want to take the risk.

Crawling Tue 08-Jan-13 10:14:12

How much have you been prescribed and what for?

snowbanana Tue 08-Jan-13 12:04:31

It was going to be a low dose for mild psychotic symptoms.

Crawling Tue 08-Jan-13 12:08:22

perhaps take it and ask your dp to wake you up frequently to see how much it sedate you up(thats what I did) then make a decision about whether you can take it the next night.

gingerchick Tue 08-Jan-13 12:16:24

Seroquel the common name for the drug is very very sedative at the beginning but it does become managable, I wouldn't co sleep with it but I am a single mum. Personally I was also given the decision whether or not to take it and based on my
Previous experience of it I was dead against it but my circumstances are different from yours, however only you and your psych can decide what to do, whether your current illness is bad enough for the pros to outweigh the cons

snowbanana Fri 11-Jan-13 14:06:07

I decided against it. Called doctors secretary and told that I am not going to take it. She will email the doctor. I noticed that I can snap out of the weird thoughts at least partially by discussing about them with OH. Yesterday I was could not take quatapine, as I was afraid I can't see into forth dimension anymore... At the moment I think clearer.

noddyholder Fri 11-Jan-13 14:17:50

My brother was prescribed this and he hated it Made him really feel awful.

tabbycat15 Fri 11-Jan-13 15:08:12

I took one tablet at the lowest dose & it wiped me out for 2 days. I have never been so tired. It made my mood drop dramatically too & I couldn't stop crying.

snowbanana Fri 11-Jan-13 15:11:42

I had it about 8 years ago. I did not notice any bad effects but I was so drugged back then. I can't remember why it was discontinued.

EbbNFlow Fri 11-Jan-13 17:56:30

I found it extremely sedative. It also slurred my speech and made me very dizzy at times.

GypsyTaylor Fri 11-Jan-13 22:33:24

My doctor prescribed quitapine for me and it was that strong I wouldn't dare take it after the first few days, I was like a zombie and couldn't wake up from it all day. I' hate that stuff. I haven't taken anyth

GypsyTaylor Fri 11-Jan-13 22:34:34

Ing for ages and I feel much better than a few months ago

snowbanana Thu 24-Jan-13 16:21:48

After several strange and difficult days I called cpn, who seemed to be really busy. I don't think she listened me at all. Just told me to start quetapine (25-50mg) and finished the call. I don't think I have really any other choice, because I am afraid hurting myself or others. Also, last two nights I have been sleeping about 2-3 hours max and not tired at all.

I have been on it a little while seven years ago. The dosis then was 200 mg and I don't remember having any side effects. Back then I was on many meds simultaniously, and very tired all the time. So I can't say if it did sedate me or not. I did not help my mixed state or horrible anxiety at all. I did not have any psychotic symptoms back then. So, we will see.

WithanAnotE Thu 24-Jan-13 21:16:26

I said in an earlier post I take 100mg, 1 hr before bedtime.
It's as regular as clockwork, once it kicks in I can't read anymore (eyes are rolling).
I feel totally fine and awake the next morning with no 'hangover' effects at all, and fresher after (usually) a sleep-full night without annoying early waking-up (I.e. 2/3am).
At the lower dose it targets the histamine receptors and therefore makes one sleepy. The higher dosages don't.
It therefore doesn't always follow that, if a low dose knocks, you out a higher dose will wipe you out.
Hope this helps.

WithanAnotE Thu 24-Jan-13 21:20:47

Sorry, I should remind that I prescribed this 'off label' for insomnia so have no other views beyond this, but I am very pleased with it.

snowbanana Fri 25-Jan-13 09:38:46

I worried for nothing! I had problems to fall asleep but I finally did and slept i would assume 6 hours. I woke up to feed the baby without problems couple of times. And now I feel really good :D nice.

SnowyMouse Fri 25-Jan-13 11:10:28

I'm glad it went well smile

snowbanana Fri 25-Jan-13 16:39:04

Crap. Baby has been sleeping more than usual! Baby's naps were very short, which annoyed me. Today baby has had two long naps.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now